Lake St. Clair, 2003

Marine Thunderstorm Winds in Lake St. Clair, August 26, 2003

August 26, 2003 · NWS DTX · 3 events in 2 counties and zones

3 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 26, 2:40 AM EST, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 26, 2:40 AM EST, 4 hours 8 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 AM EDT TUE AUG 26 2003

DUE TO THE MONITORING OF CONVECTION...WE APOLOGIZE FOR THE BREVITY
OF THIS FORECAST DISCUSSION.

NOSE OF LLJ WAS WELL ENTRENCHED OVER THE NORTHERN PLAINS WITH BLRW3
WIND PROFILER INDICATING 50 KNOTS FROM THE SOUTHWEST.  SEVERAL
COMPLEXES ONGOING WITH 3 OF WHICH ARE IMMEDIATELY UPSTREAM FROM THE
CWA THIS MORNING.  COLD FRONT...A BIT DIFFICULT TO ASCERTAIN DUE TO
THE CONVECTION...WAS LOCATED FROM THE ARROWHEAD OF MINNESOTA INTO
SOUTH DAKOTA.  A QUASI-STATIONARY BOUNDARY WAS ALSO EVIDENT ACROSS
M59 CORRIDOR WHERE CONVECTION CONTINUES TO MOVE ACROSS.

LATEST MODELS ARE QUITE SIMILAR WITH THE SYNOPTIC PATTERN BUT THE
DETAILS REMAIN IN THE MESOSCALE.  ONGOING CONVECTION WILL PLAY A
SIGNIFICANT ROLE WHERE BOUNDARIES LINE UP AND OUR ADDITIONAL CHANCES
FOR SEVERE WEATHER THIS AFTERNOON.  THIS IS OUR CURRENT THOUGHTS...

UPSTREAM CONVECTION WILL...MORE OR LESS...EVOLVE INTO A LARGE
CLUSTER/MCS THIS MORNING AND TRANSVERSE ACROSS THE CWA.  QUESTIONS
AS TOO SEVERE POTENTIAL REMAINS AN ISSUE AS SOME OF THESE CELLS ARE
ROOTED FROM THE BOUNDARY LAYER.  THE COLD FRONT TO OUR NORTHWEST
CONTINUES TO ADVANCE SOUTHEAST AS POTENT SHORT WAVE AND ASSOCIATED
JET MAX NEAR LAKE WINNIPEG DIVES INTO THE NORTHERN LAKES REGION BY
THIS AFTERNOON AIDING IN THE MOVEMENT OF THIS FRONT.  WITH DEEP
LAYER THETA-E OVERHEAD ALONG WITH THE APPROACH OF THE SPEED MAX AND
SOME SUNSHINE...ADDITIONAL CONVECTION WILL LIKELY FIRE ALONG AND
AHEAD OF THE FRONT.  IF WE ARE ABLE TO RECEIVE ENOUGH
INSOLATION...CAPES COULD EXCEED 3500 J/KG WITH SHEAR PROFILES
SUGGESTING SUPERCELLS, TO START.  CONVERGENCE BECOMES BETTER DEFINED
TOWARD 00Z WED WITH LEWPS/BOWS BECOMING A DISTINCT POSSIBILITY.
FROPA OCCURS AROUND THE 06Z WED TIME-FRAME WITH SFC HIGH QUICKLY
BUILDING SOUTH OVER THE GREAT LAKES STATE. THIS WILL DROP OUR SFC
DEWPOINTS AS WELL AS OUT TEMPERATURES WHICH WILL REMAIN SEASONABLE
AND COMFORTABLE FOR WEDNESDAY WITH AMPLE AMOUNT OF SUNSHINE.

UPSTREAM...YET AGAIN...WE WILL SEE A QUICK RETURN IN MOISTURE WITH
THETA-E ADVECTION FIELDS VERY QUICKLY RESPONDING TO ENERGY COMING
ASHORE ACROSS THE PACIFIC NORTHWEST.  WE WILL REMAIN QUIET AND COOL
WEDNESDAY NIGHT BUT THAT IS EXPECTED TO CHANGE QUICKLY ON THURSDAY.
WARM FRONT CROSSES OVER THE STATE DURING THE MORNING WITH SFC
DEWPOINTS CLIMBING BACK TO NEAR 70 BY DAYS END.  WITH AN IMPRESSIVE
COLD FRONT AND A STRONG MID LEVEL JET...A SQUALL LINE MAY DEVELOP
ALONG THE COLD FRONT THURSDAY NIGHT AND TRANSVERSE ACROSS THE STATE
OVERNIGHT.  THEREAFTER...MUCH COOLER AND DRIER AIR UNTIL THE WEEKEND
AS THE THE NEW GFS SUGGESTS AN OVER-RUNNING PATTERN SETTING UP...

THANKS FOR THE COLLABORATION SPC

MARINE...
WITH THE CAA AND TIGHT PRESSURE GRADIENT...WINDS WILL LIKELY COME UP
ACROSS THE LAKES BUT REMAIN BELOW GALES OVERNIGHT INTO WEDNESDAY.
THE NEXT SHOT OF CAA AND WINDS PERHAPS MEETING OR EXCEEDING GALES
WILL OCCUR ON FRIDAY.

.DTX...NONE.

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

BGM
Hazardous weather outlook, Aug 26, 4:00 AM EST, 2 hours 48 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
500 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX IS EXPECTED TO TRACK ACROSS MOST OF SOUTHEAST
LOWER MICHIGAN THIS MORNING.  THESE THUNDERSTORMS WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING AND HEAVY RAINFALL...WHICH MAY
CAUSE MINOR FLOODING AND BRIEFLY REDUCE VISIBILITIES.  IN
ADDITION...SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH WIND
GUSTS TO 70 MPH AND HAIL TO THE SIZE OF PENNIES.  THESE
THUNDERSTORMS WILL TRACK TO THE EAST SOUTHEAST AROUND 35 MPH.

A COLD FRONT WAS LOCATED ACROSS THE UPPER PENINSULA AND WILL TRACK
SOUTH ACROSS LOWER MICHIGAN TONIGHT.  THE AIR MASS AHEAD OF THIS
FRONT WILL BE QUITE WARM...HUMID AND UNSTABLE.  SCATTERED
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND MAY EVOLVE INTO A LINE
OF THUNDERSTORMS TONIGHT.  SEVERE WEATHER WILL BE HIGHLY DEPENDANT
ON THE AMOUNT OF SUNSHINE WE RECEIVE WHICH REMAINS AN ISSUE.  THE
PRIMARY HAZARD WITH THESE THUNDERSTORMS WILL BE WINDS AT OR ABOVE 70
MPH AND LARGE HAIL.  MOVEMENT WILL BE TO THE SOUTHEAST NEAR 40 MPH.
THUNDERSTORMS WILL TAPER OFF FROM NORTH TO SOUTH OVERNIGHT AND BE
SOUTH OF THE MICHIGAN STATE LINE BY SUNRISE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL RETURN TO SOUTHEAST MICHIGAN LATE
THURSDAY AND THROUGH THE DAY FRIDAY...AS AN UPPER LEVEL DISTURBANCE
PUSHES A STRONG COLD FRONT THROUGH THE REGION.

COLDER AIR BEHIND THE FRONT WILL RUSH ACROSS THE WATERS OF LAKE
HURON...LAKE SAINT CLAIR AND LAKE ERIE DURING FRIDAY.  WINDS MAY
APPROACH GALE FORCE OVER LAKE HURON.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER. SPOTTER
ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BGM

In the hours before

Local storm report, Aug 26, 1:02 AM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
202 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    ADDISON                   MI   WIND DAMAGE
08/25/03   LENAWEE                        NUMEROUS TREES DOWN.
                                          REPORTED BY LAW ENFORCEMENT

1150 PM    MANITOU BEACH             MI   WIND DAMAGE
08/25/03   LENAWEE                        NUMEROUS TREES
                                          DOWN.REPORTED BY LAW
                                          ENFORCEMENT

1215 AM    ANN ARBOR                 MI   WIND DAMAGE
08/26/03   WASHTENAW                      NUMEROUS POWER LINES BLOWN
                                          DOWN.REPORTED BY LAW
                                          ENFORCEMENT

1245 AM    5NW MAYBEE                MI   WIND DAMAGE
08/26/03   MONROE                         NUMEROUS TREES BLOWN DOWN.
                                          REPORTED BY LAW ENFORCEMENT

1251 AM    CARLETON                  MI   WIND DAMAGE
08/26/03   MONROE                         NUMEROUS TREES AND POWER
                                          LINES BLOWN DOWN. REPORTED
                                          BY LAW ENFORCEMENT

SC

Event by event

3 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
August 26, 6:48 AM EST
Where
Lake St Clair (U.S. Portion) marine zone, Metropolitan Beach
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
August 26, 7:00 AM EST
Where
Lake St Clair (U.S. Portion) marine zone, New Baltimore
Measured
36 kt (41 mph) measured gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, St Clair River

When
August 26, 7:10 AM EST
Where
St Clair River marine zone, Algonac
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2003Every state in 2003This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368702, 5368701, 5368700.